Alert archive / Minnesota / Beach Hazards Statements in 2025

Beach Hazards Statement 9, NWS Duluth, MN

June 27, 2025Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Jun 27, 2025, 12:50 PM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 27, 2025, 12:50 PM CDT (17:50 UTC)
Expired
Jun 27, 2025, 10:00 PM CDT
In force
9 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 5.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2025-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2025-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

251 
WHUS43 KDLH 271750
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
1250 PM CDT Fri Jun 27 2025

MNZ037-WIZ001-280300-
/O.NEW.KDLH.BH.S.0009.250627T1750Z-250628T0300Z/
Carlton and South St. Louis-Douglas-
1250 PM CDT Fri Jun 27 2025

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 10 PM CDT THIS 
EVENING...

* WHAT...Dangerous swimming conditions are expected along the 
  Lake Superior shoreline due to high wave action and strong rip 
  currents.

* WHERE...Minnesota Park Point and Wisconsin Point Beaches.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...High wave action can make swimming difficult on days 
  such as this. Incoming waves in rapid succession can tire even 
  an experienced swimmer quickly. Rip currents can usher you away 
  from land. To avoid being swept away, swim parallel to the shore
  to exit a rip current.

* ADDITIONAL DETAILS...Wave heights and rip current risk may 
  decrease by late afternoon or early evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Huyck
1 follow-up statement
185 
WHUS43 KDLH 280329
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
1029 PM CDT Fri Jun 27 2025

MNZ037-WIZ001-280430-
/O.EXP.KDLH.BH.S.0009.000000T0000Z-250628T0300Z/
Carlton and South St. Louis-Douglas-
1029 PM CDT Fri Jun 27 2025

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Winds and waves are slowly diminishing. The Beach Hazards
Statement has been allowed to expire.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jun 27, 10:17 AM CDT, 2 hours 33 minutes earlier. Its key messages:

  • Clouds this morning, then some sunshine this afternoon.
  • Multiple opportunities for isolated to scattered strong to severe thunderstorms tonight through Sunday evening.
  • Warm and humid weather this weekend with highs in the 80s.
Area forecast discussion, Jun 27, 10:17 AM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1017 AM CDT Fri Jun 27 2025

.KEY MESSAGES...

- Clouds this morning, then some sunshine this afternoon.

- Multiple opportunities for isolated to scattered strong to
  severe thunderstorms tonight through Sunday evening.

- Warm and humid weather this weekend with highs in the 80s.

&&

.DISCUSSION...
Issued at 330 AM CDT Fri Jun 27 2025

Plenty of low clouds, areas of fog, and lingering areas of rain
(mainly up in the Arrowhead) this morning. All of this is
associated with a departing low, which will continue east today.
Clouds will probably be slow to clear out, sticking around in
most places through the morning, but eventually some sunshine is
expected this afternoon. We should see temperatures warm up
nicely into the 70s today for most places, except 60s lingering
in north-central Wisconsin as clouds will be slow to move out
there.

Storm chances tonight into Saturday morning:

Broad ridging today into tonight will develop with plenty of
southwesterly warm air and moisture advection. Strong to severe
thunderstorms may develop over North Dakota late this afternoon
and evening, eventually spreading east and making it into
north-central Minnesota later tonight. There is still plenty of
uncertainty on how these storms will initially evolve, owing to
an elevated mixed layer that will cap the environment. But,
there should be plenty of instability and shear available for
storms to blow up once the cap is busted. What that means for
us, then, is that it's not entirely clear how strong and
organized the storms will be once they arrive here late
tonight. The most likely scenario is that they will weaken and
become non-severe for the most part, but still a stray strong to
severe storm can't be ruled out that could produce some
localized large hail or gusty winds (~5% chance) through early
Saturday morning. We'll continue to keep an eye on it though, as
we should have plenty of warm and moist air advection in our
region that could be enough fuel to keep storms a bit stronger
as they move in than models currently suggest.

Saturday afternoon and night storms:

More storms may develop Saturday afternoon into Saturday night.
How exactly these develop will be partially due to how storms
during the morning evolve and fall apart, as lingering
boundaries may act as a catalyst for convection in the absence
of a broader synoptic boundary. It looks like we'll have no
shortage of instability developing (still looking like areas of
2-3+ kJ/kg MUCAPE and ~40 kt bulk shear). Busting the cap will
be key, but once it does, hodograph profiles generally look like
they could be favorable for some initial discrete supercells
(thus large hail around 1.5" or so and wind gusts 60-70 mph or
so may be possible). A tornado or two can't be ruled out either,
and this is all looking like generally a late afternoon and
evening threat with chances lingering into the overnight as we
continue to have warm air and moisture advection. A
strengthening low-level jet could keep storms going, with
perhaps a more organized line developing (though at this time,
it looks like this may take a dive south and perhaps leave most
areas pretty quiet Saturday night). Expect changes in this
forecast as subtle changes to any of the convective ingredients
could change the outcome of how storms evolve. Right now, SPC
has outlined a slight risk (2/5) for severe storms from the
Brainerd Lakes to Hinckley areas and a marginal risk (1/5)
elsewhere, and this seems appropriate for the time being, though
there could certainly be some slight changes to this.

Sunday storms:

We will eventually have a cold front pass through late Saturday
night, and along and ahead of this on Sunday, we may have some
more isolated to scattered strong to severe thunderstorms
develop. The biggest threat for this will be over northwest
Wisconsin since that's where the warm/moist air will be
lingering ahead of the front. MUCAPE is moderately favorable
(~1-2 kJ/kg MUCAPE), but shear (~25-35 kt) is low-end favorable
for severe weather. We could get some quick hailstorms (~1"
diameter) and strong winds (~60 mph) as storms could merge into
a line with quasi-perpendicular shear vectors to the incoming
cold front. At this point, I'd say confidence is medium-high in
Sunday's forecast of isolated strong to severe storms, with the
best chances around Price County out ahead of the front Sunday
afternoon.

Weekend heat:

It's still looking like it will be rather hot and muggy this
weekend, though at this point, it is not looking like it will be
anything too anomalous. We should see highs in the 80s both days
(some places high 80s), and some muggy dew points in the 60s to
around 70. With all the storms and clouds around, it doesn't
look like this heat will need to warrant any heat advisories,
but it'll still feel rather uncomfortable out there, especially
if you don't have air conditioning or other ways to keep cool.
All said, a fairly typical summertime warm spell around the
Northland.

Next week:

A passing trough is expected to produce showers and
thunderstorms on Monday. Coverage of these may be somewhere
between scattered and widespread with plenty of synoptic forcing
and of course the diurnal convective component. This looks like
a low CAPE and low shear environment, so severe weather is not
expected, but it will probably be a day of some sunshine and
dodging passing showers and storms. Highs cool a bit from the
weekend, but should still be in the 70s to around 80.

Tuesday and Wednesday, it's looking like we'll be under the
influence of west/northwest flow, sitting between cooler air up
north and ridging redeveloping to our west. There could be some
weak upper-level waves passing through that could introduce some
rain/storm chances, perhaps later Wednesday into Thursday,
though that remains pretty uncertain. We'll probably see some
periods of quiet weather and sunshine with occasional rain
chances.

Later in the week, it looks like the broad ridging may inch its
way east a bit, but it looks like there could very well be some
embedded upper level waves that could bring more rain/storm
chances.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 639 AM CDT Fri Jun 27 2025

MVFR/IFR ceilings with fog and drizzle are expected to gradually
improve through the morning and early afternoon, but it is not
likely to scatter out very fast. Expect the fog and low ceilings
to persist several hours before eventually improving from
northwest to southeast in the afternoon. Once ceilings do
eventually scatter out, VFR conditions are expected into the
evening. Later tonight, there could be some fog developing once
again, most likely around HYR where there is a better chance for
clear skies and radiational cooling since some storms may be
starting to approach BRD later in the night. Winds are expected
to be light and variable through the day.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 1001 AM CDT Fri Jun 27 2025

Winds and waves have decreased to 3 ft or less so have cancelled
any remaining Small Craft Advisories. Northerly wind will become
more variable in direction late this afternoon and into
tonight. Winds become easterly Saturday, but speeds are
expected to remain below 10 kt. Showers and thunderstorms are
still possible on Saturday (40-50% chance), and some strong to
severe storms capable of producing large hail and temporary
gusty and erratic winds greater than 30 kt.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...None.

&&

DISCUSSION...JDS
AVIATION...JDS
MARINE...LR
Hazardous weather outlook, Jun 27, 3:39 AM CDT, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
339 AM CDT Fri Jun 27 2025

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-280845-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
339 AM CDT Fri Jun 27 2025

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Strong northeast winds over western Lake Superior will create a
high risk for rip currents through mid-morning today. A Beach
Hazard Statement is in effect for the beaches of the Twin Ports.

Isolated strong to severe storms could move into north-central
Minnesota late tonight. Damaging winds and small hail are the
storm threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Several chances of thunderstorms are forecast from early Saturday
morning through Sunday evening. Some of these storms may be
strong to severe. Large hail and damaging winds are the main
threat and there is a small chance of a few weak tornadoes.

Warm and humid conditions return this weekend, with heat index
values reaching into the mid 80s to around 90 degrees.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation is not anticipated today or tonight.
Reports of rainfall amounts and flooding from spotters and the
public are encouraged.

LSZ121-140>148-150-280845-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
339 AM CDT Fri Jun 27 2025

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Northeast winds of 10 to 20 knots with gusts of 20 to 25 knots
will generate waves of 2 to 6 feet. Conditions will be hazardous
to smaller vessels from Grand Portage to Duluth to Saxon Harbor
WI.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong northeast winds persist Friday morning. The combination of
wind and waves will remain hazardous to smaller vessels until late
morning.

There are several chances of thunderstorms from Saturday morning
through Sunday evening. A few storms may be strong to severe with
frequent cloud-to-water lightning, large hail, and wind gusts over
35 knots.

Rothstein

More information may be obtained at the following web address:
http://www.weather.gov/duluth

In the hours before

Local storm report, Jun 27, 12:06 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
1206 PM CDT Fri Jun 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 AM     Tstm Wnd Dmg     Cass Lake               47.38N 94.59W
06/21/2025                   Cass               MN   Emergency Mngr

            Large tree uprooted at Cass Lake rest area.

&&

HRZ

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 2:18 AM CDTBeach Hazards StatementDLHCarlton, Saint Louis8 hr

Nearby

Beach Hazards Statements in Minnesota, 2025Beach Hazards Statements in Wisconsin, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.